Leukoencephalopathy during administration of etanercept for refractory rheumatoid arthritis

Motohisa Yamamoto, Hiroki Takahashi, Hideki Wakasugi, Yasutaka Sukawa, Mayuko Saito, Chisako Suzuki, Yasuyoshi Naishiro, Hiroyuki Yamamoto, Yasuhisa Shinomura, Kohzoh Imai

Research output: Contribution to journalArticle

36 Citations (Scopus)

Abstract

A 74-year-old Japanese woman was diagnosed with rheumatoid arthritis due to polyarthralgia. She was prescribed various disease-modifying anti-rheumatic drugs, but most of them were discontinued because of side effects or poor effectiveness. She was referred to our hospital in 2004, and etanercept was administered from June 2005. This resulted in rapid improvement of polyarthritis; however, she developed disorientation from February 2006. She was admitted to our hospital because of convulsions and loss of consciousness. She was diagnosed with progressive multifocal leukoencephalopathy on the basis of clinical symptoms and magnetic resonance imaging of the brain. In this significant and important case, leukoencephalopathy occurred during etanercept administration, and we refer to the risk of anti-TNFα drugs.

Original languageEnglish
Pages (from-to)72-74
Number of pages3
JournalModern Rheumatology
Volume17
Issue number1
DOIs
Publication statusPublished - 2007 Feb
Externally publishedYes

Fingerprint

Leukoencephalopathies
Rheumatoid Arthritis
Progressive Multifocal Leukoencephalopathy
Confusion
Antirheumatic Agents
Unconsciousness
Arthralgia
Arthritis
Seizures
Magnetic Resonance Imaging
Brain
Pharmaceutical Preparations
Etanercept

Keywords

  • Elderly
  • Etanercept
  • Leukoencephalopathy
  • Rheumatoid arthritis

ASJC Scopus subject areas

  • Rheumatology
  • Immunology

Cite this

Yamamoto, M., Takahashi, H., Wakasugi, H., Sukawa, Y., Saito, M., Suzuki, C., ... Imai, K. (2007). Leukoencephalopathy during administration of etanercept for refractory rheumatoid arthritis. Modern Rheumatology, 17(1), 72-74. https://doi.org/10.1007/s10165-006-0530-2

Leukoencephalopathy during administration of etanercept for refractory rheumatoid arthritis. / Yamamoto, Motohisa; Takahashi, Hiroki; Wakasugi, Hideki; Sukawa, Yasutaka; Saito, Mayuko; Suzuki, Chisako; Naishiro, Yasuyoshi; Yamamoto, Hiroyuki; Shinomura, Yasuhisa; Imai, Kohzoh.

In: Modern Rheumatology, Vol. 17, No. 1, 02.2007, p. 72-74.

Research output: Contribution to journalArticle

Yamamoto, M, Takahashi, H, Wakasugi, H, Sukawa, Y, Saito, M, Suzuki, C, Naishiro, Y, Yamamoto, H, Shinomura, Y & Imai, K 2007, 'Leukoencephalopathy during administration of etanercept for refractory rheumatoid arthritis', Modern Rheumatology, vol. 17, no. 1, pp. 72-74. https://doi.org/10.1007/s10165-006-0530-2
Yamamoto, Motohisa ; Takahashi, Hiroki ; Wakasugi, Hideki ; Sukawa, Yasutaka ; Saito, Mayuko ; Suzuki, Chisako ; Naishiro, Yasuyoshi ; Yamamoto, Hiroyuki ; Shinomura, Yasuhisa ; Imai, Kohzoh. / Leukoencephalopathy during administration of etanercept for refractory rheumatoid arthritis. In: Modern Rheumatology. 2007 ; Vol. 17, No. 1. pp. 72-74.
@article{b56d3f815f41406aa4e2934b0b1f75a5,
title = "Leukoencephalopathy during administration of etanercept for refractory rheumatoid arthritis",
abstract = "A 74-year-old Japanese woman was diagnosed with rheumatoid arthritis due to polyarthralgia. She was prescribed various disease-modifying anti-rheumatic drugs, but most of them were discontinued because of side effects or poor effectiveness. She was referred to our hospital in 2004, and etanercept was administered from June 2005. This resulted in rapid improvement of polyarthritis; however, she developed disorientation from February 2006. She was admitted to our hospital because of convulsions and loss of consciousness. She was diagnosed with progressive multifocal leukoencephalopathy on the basis of clinical symptoms and magnetic resonance imaging of the brain. In this significant and important case, leukoencephalopathy occurred during etanercept administration, and we refer to the risk of anti-TNFα drugs.",
keywords = "Elderly, Etanercept, Leukoencephalopathy, Rheumatoid arthritis",
author = "Motohisa Yamamoto and Hiroki Takahashi and Hideki Wakasugi and Yasutaka Sukawa and Mayuko Saito and Chisako Suzuki and Yasuyoshi Naishiro and Hiroyuki Yamamoto and Yasuhisa Shinomura and Kohzoh Imai",
year = "2007",
month = "2",
doi = "10.1007/s10165-006-0530-2",
language = "English",
volume = "17",
pages = "72--74",
journal = "Modern Rheumatology",
issn = "1439-7595",
publisher = "Springer Japan",
number = "1",

}

TY - JOUR

T1 - Leukoencephalopathy during administration of etanercept for refractory rheumatoid arthritis

AU - Yamamoto, Motohisa

AU - Takahashi, Hiroki

AU - Wakasugi, Hideki

AU - Sukawa, Yasutaka

AU - Saito, Mayuko

AU - Suzuki, Chisako

AU - Naishiro, Yasuyoshi

AU - Yamamoto, Hiroyuki

AU - Shinomura, Yasuhisa

AU - Imai, Kohzoh

PY - 2007/2

Y1 - 2007/2

N2 - A 74-year-old Japanese woman was diagnosed with rheumatoid arthritis due to polyarthralgia. She was prescribed various disease-modifying anti-rheumatic drugs, but most of them were discontinued because of side effects or poor effectiveness. She was referred to our hospital in 2004, and etanercept was administered from June 2005. This resulted in rapid improvement of polyarthritis; however, she developed disorientation from February 2006. She was admitted to our hospital because of convulsions and loss of consciousness. She was diagnosed with progressive multifocal leukoencephalopathy on the basis of clinical symptoms and magnetic resonance imaging of the brain. In this significant and important case, leukoencephalopathy occurred during etanercept administration, and we refer to the risk of anti-TNFα drugs.

AB - A 74-year-old Japanese woman was diagnosed with rheumatoid arthritis due to polyarthralgia. She was prescribed various disease-modifying anti-rheumatic drugs, but most of them were discontinued because of side effects or poor effectiveness. She was referred to our hospital in 2004, and etanercept was administered from June 2005. This resulted in rapid improvement of polyarthritis; however, she developed disorientation from February 2006. She was admitted to our hospital because of convulsions and loss of consciousness. She was diagnosed with progressive multifocal leukoencephalopathy on the basis of clinical symptoms and magnetic resonance imaging of the brain. In this significant and important case, leukoencephalopathy occurred during etanercept administration, and we refer to the risk of anti-TNFα drugs.

KW - Elderly

KW - Etanercept

KW - Leukoencephalopathy

KW - Rheumatoid arthritis

UR - http://www.scopus.com/inward/record.url?scp=34247581330&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=34247581330&partnerID=8YFLogxK

U2 - 10.1007/s10165-006-0530-2

DO - 10.1007/s10165-006-0530-2

M3 - Article

VL - 17

SP - 72

EP - 74

JO - Modern Rheumatology

JF - Modern Rheumatology

SN - 1439-7595

IS - 1

ER -